June 28, 2017 7:58 pm
Updated: June 29, 2017 1:25 am

Grande Prairie RCMP issue warning after responding to 7 drug ODs in 15 hours

File photo of an RCMP cruiser.

File / Global News
A A

A troubling number of drug overdoses within just a 15-hour span has prompted the RCMP in Grande Prairie, Alta. to issue a public warning to illegal drug users.

“With the rise of new and more dangerous drugs on the streets, it is crucial to understand the risks you are taking,” the RCMP said in a news release Thursday. “The purity and potency of illegal substances is always a factor in overdoses.

Story continues below

READ MORE: RCMP in northern Alberta raise concern over 3 suspected overdoses in 4 days

“We are seeing an increase in the potency of the drugs being sold on the streets, and at times it is mixed with fentanyl which in turn creates a very powerful narcotic.”

READ MORE: Alberta Mountie, woman save man overdosing on fentanyl in moving pickup truck

Watch below: A shocking video has emerged showing a desperate attempt by an RCMP officer to save a man from a fentanyl overdose. Fletcher Kent filed this report on Dec. 9, 2016.

According to the Mounties, officers and paramedics responded to a total of seven overdose calls in the Grande Prairie area between 5 p.m. on Tuesday and 8 a.m. on Wednesday. The string of overdoses also prompted a statement from Alberta Health Services (AHS).

“If you are going to use drugs, we urge you to please take steps to reduce your risk of harm,” said Dr. Albert de Villiers, Medical Officer of Health with AHS. “Don’t use fentanyl, or any other drug, while alone; start using in small amounts and avoid speedballing; always carry a naloxone kit, and finally: call 911 if you or someone around you suspects a person is experiencing an overdose. That call can save a life.”

READ MORE: 4 people arrested after fentanyl, cocaine, crystal meth seized in Grande Prairie

The RCMP said to call 911 if a drug user is experiencing any of the following symptoms:

  • breathing slowly or not breathing at all;
  • nails and/or lips are blue;
  • choking or throwing up;
  • making gurgling sounds;
  • skin is cold and clammy.

READ MORE: Edmonton firefighters used naloxone kits 36 times in 13 weeks

For more information or to find out where to get a naloxone kit, click here.

© 2017 Global News, a division of Corus Entertainment Inc.

Report an error

Comments

Want to discuss? Please read our Commenting Policy first.